Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 45, NWS Newport/Morehead City, NC

May 29, 2003Craven County, Jones County, Pamlico County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at May 29, 2003, 7:31 PM EDT for Craven County, Jones County, Pamlico County, North Carolina. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2003, 7:31 PM EDT (23:31 UTC)
Expired
May 29, 2003, 8:15 PM EDT
In force
44 min
Issued by
NWS Newport/Morehead City, NC
Area
Counties, with a storm outline in the text

Counties Craven County, NC, Jones County, NC, Pamlico County, NC

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 3:40 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 11.5 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2003-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 215 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2003-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
215 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1023 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

569 
WUUS52 KMHX 292331
SVRMHX
NCC049-103-137-300015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
731 PM EDT THU MAY 29 2003

THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PAMLICO COUNTY IN EASTERN NORTH CAROLINA
  JONES COUNTY IN EASTERN NORTH CAROLINA
  CRAVEN COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 815 PM EDT

* AT 731 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM ERNUL TO MAYSVILLE...OR FROM 6
  MILES NORTH OF NEW BERN TO 10 MILES SOUTH OF TRENTON...MOVING EAST
  AT 30 MPH. NICKEL SIZED HAIL IS LIKELY WITH THIS LINE OF STORMS.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  BRIDGETON AROUND 740 PM EDT
  OLYMPIA...AND JAMES CITY AROUND 745 PM EDT
  SILVER HILL...AND RIVERDALE AROUND 755 PM EDT
  NEUSE FOREST...AND BAYBORO AROUND 800 PM EDT
  MARIBEL...AND ARAPAHOE AROUND 805 PM EDT
  MESIC AROUND 810 PM EDT

THIS IS A DANGEROUS LINE OF STORMS. IF YOU ARE IN ITS PATH YOU SHOULD
PREPARE FOR NICKEL SIZED HAIL. PEOPLE OUTSIDE OR IN MOBILE HOMES
SHOULD MOVE TO A SUBSTANTIAL SHELTER...INSIDE A STRONG BUILDING AND
AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3530 7711 3493 7732 3485 7713 3486 7677
          3521 7651 3521 7680

20

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 4:07 PM EDT, 3 hours 24 minutes earlier.

Area forecast discussion, May 29, 4:07 PM EDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
238 PM EDT THU MAY 29 2003

SHORT TERM (TONIGHT-SATURDAY): AREA OF SHWRS/TSTMS HAVE
DEVELOPED IN UNSTABLE AIRMASS OVER ERN NC THIS AFTERNOON AHEAD
OF MID-LEVEL SHORTWAVE. NEXT BATCH OF SHOWERS/TSTMS WILL
COME IN ASSOC WITH MORE CONVECTIVELY ACTIVE SHORTWAVE NOW
OVER NRN NC MTNS. CURRENT MOVEMENT WOULD HAVE MOST OF THIS
ACTIVITY AFFECTING OUR NRN CWA AND WILL TREND POP GRIDS THAT
WAY WITH LIKELY POPS MAINLY N OF HWY 70 WITH HI CHC POPS TO
THE SOUTH. IN WAKE OF SECOND SHORTWAVE FRIDAY/FRI NIGHT...ETA/GFS
SHOWING DECENT SUBSIDENCE AND SHOULD END UP A PTCLDY DRY DAY WITH
MAX TEMPS INTO THE LOWER AND MIDDLE 80S AWAY FROM THE WATER AND
MINS FRIDAY NIGHT INTO THE MIDDLE 60S MOST AREAS. SATURDAY LOOKS
ACTIVE ONCE AGAIN AS STRONG COLD FRONT APPROACHES FROM THE WEST.
WITHIN THE WARM SECTOR ACROSS OUR CWA SATURDAY AFTERNOON...FCST
SOUNDINGS SHOWING IMPRESSIVE STORM RELATIVE HELICITY VALUES OVER
300 M2/S2...TOTAL-TOTALS IN EXCESS OF 50...SBCAPES OVER 2000 J/KG
AND LIS OF -7. PWAT VALUES OF 1.52 INCHES WILL ALSO LEND ITSELF
TO DOWNPOURS WHICH WILL FURTHER EXACERBATE ALREADY SWOLLEN RIVERS
AND STREAMS. IT WILL BREEZY TO WINDY AND QUITE WARM AHEAD OF
THE STORMS SATURDAY WITH MAXES INTO THE 80S.

EXTENDED (SUNDAY-THURSDAY): CLOSED UPPER LOW OVER NORTHEAST LIFTING
OUT WITH FLOW GRADUALLY BECOMING MORE ZONAL FOR EARLY NEXT WEEK.
SKIES SHOULD BECOME CLEAR/MOSTLY CLEAR SUNDAY AND MONDAY. SUNDAY
WILL START OFF QUITE COOL WITH H8 TEMPS DOWN TO 9C...AS LOWS DROP
INTO THE 50S MOST AREAS. NEXT WEATHERMAKER WILL COME AROUND MIDWEEK
AS FRONT APPROACHES WEDNESDAY AND THURSDAY...BECOMING STATIONARY
ACROSS THE CWA. THE MRF INDICATES INCREASED LOW-LEVEL MOISTURE AND
A CHC POP WEDS/THURS.

MARINE: MINIMAL SCA CONDITIONS BEFORE MIDNIGHT TONIGHT FOR COASTAL
WATERS S OF CAPE HATTERAS...OTHERWISE...NO FLAGS UNTIL SAT AFTN. WE
ARE FAVORING THE ETA OVER THE GFS WITH WINDS ON SAT INTO SAT NIGHT
AHEAD OF AND BEHIND COLD FRONT. BY DOING SO WILL HOLD WINDS TO 30 KT
AND GUSTY...WILL HEADLINE POSSIBLE GALES S OF HATTERAS WITH STRONG
SCA N OF HATTERAS. BETTER BOATING WX EXPECTED SUN AFTN WITH HIGH PRES
BUILDING INTO THE REGION THEN MOVING OFFSHORE MON NIGHT WITH RETURN
FLOW. MON AND TUE LOOK LIKE GOOD BOATING CONDITIONS.

.MHX...SMALL CRAFT ADVISORY S OF CAPE HATTERAS TO N OF SURF CITY.
       SEVERE THUNDERSTORM WATCH ALL ZONES UNTIL 01Z FRI.

FCSTID =  11/12

MHX  62 81 63 83 /  50 00 00 60
EWN  61 82 64 84 /  50 00 00 60
HSE  64 76 66 77 /  60 00 00 60
PGV  63 84 64 84 /  60 00 00 60

COLLINS/SHAFFER
Hazardous weather outlook, May 29, 3:27 AM EDT, 16 hours 4 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-291200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
327 AM EDT THU MAY 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY

ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE LATER THIS
AFTERNOON INTO THE EVENING HOURS. SMALL HAIL WOULD BE THE MAIN
HAZARD WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

17

In the hours before

Local storm report, May 29, 7:02 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
702 PM EDT THU MAY 29 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0555 PM    NAGS HEAD                 NC   0.75 IN HAIL
05/29/03   OUTER BANKS DARE               REPORTED BY OUTER BANKS
                                          DARE COUNTY 911.

0647 PM    KINSTON                   NC   0.88 IN HAIL
05/29/03   LENOIR                         REPORTED BY LENOIR COUNTY
                                          911.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 3:48 PM EDTSevere Thunderstorm WarningMHXWashington27 min
May 29, 4:45 PM EDTSevere Thunderstorm WarningMHXOnslow45 min
May 29, 5:48 PM EDTSpecial Marine WarningMHX37 min
May 29, 5:50 PM EDTSevere Thunderstorm WarningMHXDare25 min
May 29, 6:08 PM EDTSevere Thunderstorm WarningMHXHyde52 min
May 29, 6:22 PM EDTSevere Thunderstorm WarningMHXBeaufort23 min
May 29, 6:42 PM EDTSevere Thunderstorm WarningMHXCraven, Jones, Lenoir48 min
May 29, 7:00 PM EDTSevere Thunderstorm WarningMHXDuplin, Onslow45 min
May 29, 7:20 PM EDTSevere Thunderstorm WarningMHXBeaufort, Hyde25 min
May 29, 7:33 PM EDTSpecial Marine WarningMHX87 min
May 29, 7:45 PM EDTSevere Thunderstorm WarningMHXHyde30 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.